Aspirin, other meds linked to stomach bleeding

Reuters, Monday 14 Mar 2011

People taking low doses of aspirin to protect their heart may be at risk for stomach bleeding, and those taking both aspirin and other common drugs may have an even higher risk

aspirin

The authors calculated that if 1,000 people not taking either aspirin or clopidogrel, marketed as Plavix, instead took both drugs, an extra one to three of them would have stomach bleeding every year, according to the study, which is published in the journal Circulation.

Aspirin has been shown to reduce the risk of heart attack or stroke by preventing blood clots from forming. Guidelines say that people who have had a recent heart attack should take 75 to 325 milligrams of aspirin daily for up to a year afterward, and many others who are at risk for heart disease also take the drug regularly.

However, there is also some evidence showing that aspirin and Plavix may increase the risk of having bleeding in the upper gastrointestinal tract - the stomach and the first part of the small intestine.

To determine how aspirin, Plavix, and a range of other medications might affect bleeding risks, Dr. Luis Rodríguez of the Spanish Center for Pharmacoepidemiological Research in Madrid and his colleagues analyzed a database of primary care patients in the UK. The database included all cases of stomach bleeding between 2000 and 2007 - a total of 2,049 people age 40 to 84.

Then, they found 20,000 people that were similar to that group based on age and gender, but who had not had a stomach bleed during that time. The researchers compared records of these two groups to find out what medications individuals were currently taking and what they had been prescribed over the past year.

Of all patients who had a stomach bleed, 31 percent were taking low-dose aspirin at the time of the bleed, compared to 19 percent of people in the comparison group who did not have a stomach bleed.

The results showed that people taking any daily dose of aspirin were at almost twice the risk of having stomach bleeding than people not taking aspirin. People taking both aspirin and Plavix were three to four times more likely to have a stomach bleed than those taking neither drug.

Patients who were taking aspirin in addition to a range of other drugs, including anti-inflammatory drugs such as ibuprofen and anticoagulants such as warfarin (Coumadin), had a higher bleeding risk than those taking just aspirin.

Search Keywords:
Short link: